Introduction: This case reports the relationship between treatment with topiramate and propensity for Metabolic Acidosis and stone formation in the kidneys in a pediatric patient.
Case Presentation: The patient is a 14 years old girl known to have Cerebral Palsy and Hydrocephalus for which she was treated with Ventriculoperitoneal shunt; along with congenital brain atrophy and epilepsy, presented with vomiting, anorexia, right loin pain. She had a past medical history of several anti-epileptic drugs including Phenobarbitone, Phenytoin, Carbamazepine, Levetiracetam. She was started on Topiramate for past 8 years. She looked unwell and hypovolemic but on examination was afebrile with stable vital signs. There was, however, tenderness at right loin and suprapubic area. Midstream Urine analysis showed urinary tract infection with many pus cells. Labs showed Leukocytosis, along with High Anion Gap Metabolic Acidosis. The final diagnosis was made for metabolic acidosis and nephrolithiasis precipitating urinary tract infection.
Conclusion: Topiramate has been reported to cause metabolic acidosis and nephrolithiasis which is more pronounced in pediatric patients than adult patients. Evidence-based on literature indicates a higher risk in children: 30-50% of adults and 70% of children using topiramate develop metabolic acidosis, while 1.5% of adults and 5% of children develop kidney stones.